Alert archive / California / Frost Advisories in 2018

Frost Advisory 21, NWS Eureka, CA

October 18, 2018Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this frost advisory at Oct 18, 2018, 2:39 PM PDT for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Oct 19, 2018, 1:00 AM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 18, 2018, 2:39 PM PDT (21:39 UTC)
In effect from
Oct 19, 2018, 1:00 AM PDT
Expired
Oct 19, 2018, 9:00 AM PDT
In force
8 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2321 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

201 
WWUS76 KEKA 182139
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
239 PM PDT Thu Oct 18 2018

CAZ102-104>106-110-111-191045-
/O.NEW.KEKA.FR.Y.0021.181019T0800Z-181019T1600Z/
Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Including the cities of Gasquet, Honeydew, Petrolia, Briceland, 
Ettersburg, Shelter Cove, Whitehorn, Hoopa, Orleans, Weitchpec, 
Willow Creek, Garberville, Redway, Pepperwood, Shively, Dinsmore,
Bridgeville, Alderpoint, Benbow, Potter Valley, Willits, Leggett,
Laytonville, and Covelo
239 PM PDT Thu Oct 18 2018

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT FRIDAY...

The National Weather Service in Eureka has issued a Frost
Advisory...which is in effect from 1 AM to 9 AM PDT Friday. 

* LOW TEMPERATURES...low to mid 30s.

* LOCATIONS INCLUDE...Gasquet...Garberville...Leggett... 
  Laytonville...Willits...Covelo...

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$
2 follow-up statements
018 
WWUS76 KEKA 190903
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
203 AM PDT Fri Oct 19 2018

CAZ102-104>106-110-111-191600-
/O.CON.KEKA.FR.Y.0021.000000T0000Z-181019T1600Z/
Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Including the cities of Gasquet, Honeydew, Petrolia, Briceland, 
Ettersburg, Shelter Cove, Whitehorn, Hoopa, Orleans, Weitchpec, 
Willow Creek, Garberville, Redway, Pepperwood, Shively, Dinsmore,
Bridgeville, Alderpoint, Benbow, Potter Valley, Willits, Leggett,
Laytonville, and Covelo
203 AM PDT Fri Oct 19 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* LOW TEMPERATURES...mid 30s.

* LOCATIONS INCLUDE...Gasquet...Garberville...Leggett... 
  Laytonville...Willits...Covelo...

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$
676 
WWUS76 KEKA 191602
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
902 AM PDT Fri Oct 19 2018


CAZ102-104>106-110-111-191715-
/O.EXP.KEKA.FR.Y.0021.000000T0000Z-181019T1600Z/
Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Including the cities of Gasquet, Honeydew, Petrolia, Briceland, 
Ettersburg, Shelter Cove, Whitehorn, Hoopa, Orleans, Weitchpec, 
Willow Creek, Garberville, Redway, Pepperwood, Shively, Dinsmore,
Bridgeville, Alderpoint, Benbow, Potter Valley, Willits, Leggett,
Laytonville, and Covelo
902 AM PDT Fri Oct 19 2018

...FROST ADVISORY HAS EXPIRED...

Temperatures reached the mid 30s in the coldest spots, but will
continue to warm this morning. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Oct 18, 3:54 AM PDT, 10 hours 45 minutes earlier.

Area forecast discussion, Oct 18, 3:54 AM PDT, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
354 AM PDT Thu Oct 18 2018

.SYNOPSIS...Dry and mild afternoons accompanied by chilly nights
will persist through the week across interior northwest
California. Meanwhile, periods of low clouds and cooler afternoon
temperatures are expected along the coast. Otherwise, rain chances
are forecast to increase next week.

&&

.DISCUSSION...A blocked upper-air pattern will persist over the
west coast through the week. Above normal daytime highs are
generally expected for interior NW California due to the warming
associated with large scale subsidence. The dry air and clear
skies will also result in cool mornings for the interior valleys.
Frost is expected for some valley sites as the mercury dips into
the mid 30's during the early morning hours.

Widespread stratus offshore will keep coastal areas cool and
cloudy for the next day or so. The layer appeared to be shallow
early this morning, around 1000 to 1500 ft deep. Clearing to the
coastline is expected by late morning today. The clearing and
sunshine probably will not last long. Persistent northerlies
offshore along with a strong and low marine inversion will likely
result in more coastal stratus and fog this afternoon and
evening. Confidence that offshore flow will completely eradicate
the stratus on Friday is low.

Model guidance shows a pattern change taking place late this
weekend into early next week. A cold upper trough is forecast to
deepen over the Gulf of Alaska, which will aid in breaking down
the upper ridge and kicking out a cut-off low to our south. A
shortwave trough and associated surface frontal wave are then
forecast to move east across the PAC NW during Tuesday. This wave
appears to weaken considerably, though may yield some light
rain for mainly DeL Norte and northern Humboldt counties. Moist
westerly flow and associated frontal wave may result in another
bout of rain for Wednesday.

&&

.AVIATION...LIFR ceilings and visibilities are being reported at
coastal terminals yet again this morning due to marine stratus.
Stratus is much more prevalent across the coastal waters this
morning and penetrating further inland than yesterday. Since hardly
no clearing was observed yesterday odds are that coastal sites will
remain locked in stratus through the day again today. This will mean
that IFR/LIFR ceilings should remain at CEC and ACV through the day
today. Visibilities should increase late this morning into the
early afternoon before dropping back down to LIFR/IFR conditions
this evening. Across the interior yet another day of VFR
conditions and mostly clear skies except for patchy areas of smoke
from local prescribed burns and wildfires. /WCI

&&

.MARINE...Light northerly winds will continue through the end of
the weekend as weak high pressure remains over the eastern Pacific.
A long period northwesterly swell, long period southerly swell, and
northerly wind chop will create the total sea state through the end
of the weekend. The dominant wave group will be the westerly swell
which will peak at 7 feet at around 15 seconds this morning and then
gradually subside through the weekend. Next week as a system
approaches the coast, southerly winds will develop and another
northwesterly swell will begin to impact the waters. /WCI

&&

.FIRE WEATHER...issued 220 PM PDT Wed Oct 17 2018 . Warm
temperatures and low humidity values will persist across the
interior through the weekend. In addition, winds will occasionally
become gusty out of the east across exposed ridges, especially
from Thursday night through Saturday afternoon. Otherwise, winds
will be light and terrain driven over the valleys. In the extended
range, rain chances will increase next Tuesday and Wednesday.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Frost Advisory until 9 AM PDT this morning for CAZ102-104-106-
     110-111.

NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Oct 18, 3:56 AM PDT, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
356 AM PDT Thu Oct 18 2018

CAZ101-103-107>109-112-113-191100-
Coastal Del Norte-Northern Humboldt Coast-Northern Trinity-
Southern Trinity-Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
356 AM PDT Thu Oct 18 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-104>106-110-111-191100-
Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-
356 AM PDT Thu Oct 18 2018

...FROST ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Frost Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Frost Advisories in California, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.